Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 87, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2020, 8:09 PM CDT for 8 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 8:09 PM CDT (01:09 UTC)
- Expired
- Jun 21, 2020, 8:46 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 23 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2401 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757 WUUS53 KICT 220109 SVRICT KSC015-035-077-079-095-155-173-191-220215- /O.NEW.KICT.SV.W.0087.200622T0109Z-200622T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 809 PM CDT Sun Jun 21 2020 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Southwestern Cowley County in south central Kansas... Eastern Reno County in south central Kansas... Sedgwick County in south central Kansas... Harvey County in south central Kansas... Southwestern Butler County in south central Kansas... Eastern Harper County in south central Kansas... Southeastern Kingman County in south central Kansas... Sumner County in south central Kansas... * Until 915 PM CDT. * At 808 PM CDT, severe thunderstorms were located along a line extending from Haven to near Norwich, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Wichita, Derby, Newton, Haysville, Wellington, Park City, Valley Center, Bel Aire, Mulvane, Goddard, Rose Hill, Hesston, Maize, Clearwater, Cheney, Halstead, North Newton, Sedgwick, Belle Plaine and Colwich. This includes the following highways... Interstate 135 between Mile Markers 0 and 43. Interstate 35 between Mile Markers 1 and 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3700 9782 3817 9782 3818 9716 3700 9714 TIME...MOT...LOC 0108Z 277DEG 20KT 3790 9777 3747 9778 HAIL...0.75IN WIND...60MPH $$ BUTLER
1 follow-up statement
554
WWUS53 KICT 220146
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
846 PM CDT Sun Jun 21 2020
KSC015-035-077-079-095-155-173-191-220156-
/O.CAN.KICT.SV.W.0087.000000T0000Z-200622T0215Z/
Cowley KS-Reno KS-Sedgwick KS-Harvey KS-Butler KS-Harper KS-
Kingman KS-Sumner KS-
846 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COWLEY...EASTERN
RENO...SEDGWICK...HARVEY...SOUTHWESTERN BUTLER...EASTERN HARPER...
SOUTHEASTERN KINGMAN AND SUMNER COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and central Kansas.
LAT...LON 3700 9782 3817 9782 3818 9716 3700 9714
TIME...MOT...LOC 0145Z 277DEG 20KT 3787 9751 3744 9752
$$
BUTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:35 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 21, 6:35 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 635 PM CDT Sun Jun 21 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 254 PM CDT Sun Jun 21 2020 Short term forecast remains rather active and has under gone some decent changes from previous runs. Short term models are having difficulty resolving the event for this afternoon and tonight as the long wave trough is beginning to move through the region. Previous runs had a slower progression with the main trigger for this afternoon thunderstorms and likely severe weather being driven the mid level short wave that is now moving through the region. New model runs are now showing a much more progressive long wave trough which is now in phase with the weaker shortwave trough over the western portions of Kansas. There are two main areas of contention between the models at this time with the lack of agreement on the moisture transport and resultant moisture axis being the most prominent. The GFS is much weaker on the moisture transport and keeps the bulk of the transport further to the south in Oklahoma while the NAM is more bullish. The NAM solution brings a prominent moisture axis into Central Kansas by this evening which would support a significant round of thunderstorm activity with a good portions of it severe in nature. Upper level winds are much better this time round and 12Z analysis charts have 300mb winds in the 45-55kt range providing some decent exhaust for thunderstorms to work with. The short range CAMS are also in significant disagreement on the thunderstorm focal point and many of them turn the thunder off shortly after sunset tonight for much of the CWA. This does not seem likely but could see the severe weather abate by this time if the model predictions of the 300mb winds weakening during the late afternoon and evening which would keep the chances for severe weather down in the evening hours. Currently looking for some thunderstorm activity during the evening hours in South Central Kansas with a good chance some of it will be severe but it is expected to be more isolated. Monday and Tuesday will have the long wave trough pushing further to the east which will kick the winds around to the north and west and will bring the temperatures down some as well. The moisture transport looks to remain well to the south by this time as the long wave through and the northerly flow will keep it out of the region. This does not mean we will be completely out of the thunderstorm business but is it unlikely that severe weather will return for Monday and Tuesday. This northerly flow and likely lingering cloud cover will keep temperatures down for Monday and especially Tuesday. Metzger .LONG TERM...(Thursday through Sunday) Issued at 254 PM CDT Sun Jun 21 2020 The change in the short term models has also forced a change in the extended range. The extended now looks to be a little warmer than previous runs but also a little more active. The frontal boundary looks to want to stall to the south of the region which will keep the chances for showers and thunderstorms in the forecast. Intensity of this activity can't be determined at this time due to how far out this activity is. That said, orientation does indicate there could be some chances for strong to severe thunderstorms with some of this activity. Temperatures will seasonable and become hot but the proximity of thunderstorm activity will keep the temperatures down and prevent them from getting too far above normal if at all. Metzger && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 631 PM CDT Sun Jun 21 2020 Areas of showers and thunderstorms will push through the region during the first six hours of the TAF period. HUT and ICT will bear the brunt of this activity with gusty winds, very heavy rain and the possibility of some hail. GBD and RSL will be clearing from this thunderstorm activity soon and should be clear by 2Z. SLN will have intermittent thunderstorms and showers through about 3Z. HUT and ICT are likely to clear the thunderstorm activity in the 3-5Z range this evening as this line is becoming more progressive. CNU is likely to escape all the thunderstorm activity with showers possible toward 12Z. IFR conditions are likely with the thunderstorm activity. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 90 65 86 / 60 30 40 0 Hutchinson 66 86 62 84 / 80 20 30 0 Newton 66 85 62 83 / 70 30 40 0 ElDorado 68 85 63 82 / 60 30 40 0 Winfield-KWLD 69 86 65 85 / 70 30 50 0 Russell 63 87 59 85 / 80 20 30 10 Great Bend 63 87 60 85 / 80 20 20 10 Salina 64 87 61 85 / 90 20 30 0 McPherson 65 86 60 83 / 90 20 30 0 Coffeyville 69 85 65 84 / 70 40 50 0 Chanute 69 85 65 83 / 60 40 50 0 Iola 68 85 64 83 / 50 40 50 0 Parsons-KPPF 70 85 65 83 / 60 40 50 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...ELM
Hazardous weather outlook, Jun 21, 3:45 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 345 PM CDT Sun Jun 21 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 345 PM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight The threat of severe weather will increase this afternoon and evening, first across central and south-central Kansas, then potentially reaching southeast Kansas tonight. The primary hazards will be hail up to 2 inches and wind gusts of 60-75 mph. A brief tornado cannot be ruled out, mainly central Kansas. This evening, the main threat will transition to a wind and very heavy rain situation. Winds up to 75 mph will still be possible in the highest storms. Flash flooding is also possible with this activity mainly along and west of I-135. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional rounds of thunderstorms, some strong, will be possible Monday and again mid to late week. Minor river flooding may linger into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation likely this afternoon through tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Jun 21, 6:06 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 1 S GREAT BEND 38.35N 98.81W
06/21/2020 BARTON KS TRAINED SPOTTER
MULTIPLE LIMBS BETWEEN 4 AND 6 INCHES DOWN.
&&
METZGERLocal storm report, Jun 21, 7:04 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST SYLVIA 37.96N 98.41W
06/21/2020 M60 MPH RENO KS EMERGENCY MNGR
0657 PM TSTM WND DMG SYLVIA 37.96N 98.41W
06/21/2020 RENO KS EMERGENCY MNGR
FOUR INCH TREE LIMBS REPORTED DOWN.
0701 PM TSTM WND GST TURON 37.81N 98.43W
06/21/2020 M70 MPH RENO KS EMERGENCY MNGR
60 TO 70 MPH WINDS REPORTED.
&&Local storm report, Jun 21, 7:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG SYLVIA 37.96N 98.41W
06/21/2020 RENO KS EMERGENCY MNGR
8 INCH TREE LIMBS REPORTED DOWN AND TREES
ARE SPLIT. TIME IS BASED ON PREVIOUS
REPORTS.
&&Local storm report, Jun 21, 7:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST KINGMAN 37.65N 98.11W
06/21/2020 E80 MPH KINGMAN KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS 75 TO 80 MPH WINDS.
&&Local storm report, Jun 21, 7:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND GST KINGMAN 37.65N 98.11W
06/21/2020 M60 MPH KINGMAN KS AWOS
&&Local storm report, Jun 21, 8:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 12 E KINGMAN 37.65N 97.89W
06/21/2020 E60 MPH KINGMAN KS TRAINED SPOTTER
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 88 min |
| Jun 21, 8:14 PM CDT | Areal Flood Warning | ICT | Ellsworth | 12 hr |
| Jun 21, 8:17 PM CDT | Special Weather Statement | ICT | McPherson | 28 min |
| Jun 21, 8:51 PM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion | 39 min |
| Jun 21, 9:47 PM CDT | River Flood Warning | ICT | Ellsworth | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.